Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 18, NWS Great Falls, MT

October 7, 202014 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 7, 2020, 7:55 AM MDT for 14 counties in Montana. It took effect at Oct 8, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2020, 7:55 AM MDT (13:55 UTC)
In effect from
Oct 8, 2020, 12:00 PM MDT
Expired
Oct 8, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 63 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 1.9 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2020-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2020-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS85 KTFX 071355
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
755 AM MDT Wed Oct 7 2020

MTZ112>115-117-072200-
/O.UPG.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/
/O.NEW.KTFX.FW.W.0018.201008T1800Z-201009T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
755 AM MDT Wed Oct 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112,
113, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 7 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any new fire starts in grassy areas could be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
410 
WWUS85 KTFX 072058
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
258 PM MDT Wed Oct 7 2020

MTZ112>115-117-081200-
/O.CON.KTFX.FW.W.0018.201008T1800Z-201009T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
258 PM MDT Wed Oct 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 112, 113, 114, 115, AND 117...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any new fire starts in grassy areas could be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
169 
WWUS85 KTFX 080815
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
215 AM MDT Thu Oct 8 2020

MTZ112>115-117-090100-
/O.CON.KTFX.FW.W.0018.201008T1800Z-201009T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
215 AM MDT Thu Oct 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 112, 113, 114, 115, AND 117...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any new fire starts in grassy areas could be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
763 
WWUS85 KTFX 081957
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
157 PM MDT Thu Oct 8 2020

MTZ113-115-117-091200-
/O.NEW.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/
/O.CON.KTFX.FW.W.0018.000000T0000Z-201009T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
157 PM MDT Thu Oct 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112, 113, 114, 115, AND 117...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 113, 115, AND 117...

The National Weather Service in Great Falls has issued a Fire
Weather Watch for gusty winds and low relative humidity, which is
in effect from Saturday afternoon through Saturday evening. The Red
Flag Warning for today remains in effect through 7 PM MDT.

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties and Central and Eastern Lewis and Clark National 
  Forest Areas.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any new fire starts in grassy areas could be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

MTZ112-114-090100-
/O.CON.KTFX.FW.W.0018.000000T0000Z-201009T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
157 PM MDT Thu Oct 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112, 113, 114, 115, AND 117...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty and Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any new fire starts in grassy areas could be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ118-091200-
/O.NEW.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
157 PM MDT Thu Oct 8 2020

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 118...

The National Weather Service in Great Falls has issued a Fire
Weather Watch for gusty winds and low relative humidity, which is
in effect from Saturday afternoon through Saturday evening.

* AFFECTED AREA...Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any new fire starts in grassy areas could be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls
416 
WWUS85 KTFX 090054
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
654 PM MDT Thu Oct 8 2020

MTZ113-115-117-091230-
/O.EXP.KTFX.FW.W.0018.000000T0000Z-201009T0100Z/
/O.CON.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
654 PM MDT Thu Oct 8 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 113, 115, AND 117...

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113,
114, 115, AND 117...

The Red Flag Warning will be allowed to expire at 7 PM MDT this
evening. Winds have diminished and RH is trending upwards. The 
Fire Weather Watch remains in effect for Saturday.

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties and Central and Eastern Lewis and Clark National 
  Forest Areas.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any new fire starts in grassy areas could be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

MTZ112-114-090200-
/O.EXP.KTFX.FW.W.0018.000000T0000Z-201009T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
654 PM MDT Thu Oct 8 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113,
114, 115, AND 117...

The Red Flag Warning will be allowed to expire at 7 PM MDT this
evening. Winds have diminished and RH is trending upwards.

$$

MTZ118-091230-
/O.CON.KTFX.FW.A.0015.201010T1800Z-201011T0200Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
654 PM MDT Thu Oct 8 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 118...

* AFFECTED AREA...Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any new fire starts in grassy areas could be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative humidity,
and warm temperatures will create high fire growth potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 7, 5:20 AM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 7, 5:20 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
520 AM MDT Wed Oct 7 2020

...AVIATION SECTION UPDATED...

.SYNOPSIS...

It will be somewhat cooler today across the state, but warm and
windy conditions return on Thursday. A major change in the
weather pattern is expected by Sunday, when temperatures will drop
to near or even below normal levels for most of next week, and
there will be a chance for rain and mountain snow showers.

&&

.DISCUSSION...

Today through Saturday...
A dry weather pattern will continue over our region through the
end of the week. A weak surface cold tried to work south across
the northern part of the CWA overnight, switching winds more
northerly, but it has stalled at the central MT mountains as
expected. The front will bring in slightly cooler air for today,
with highs generally 5-10 degrees lower than Tues across the
northern half of the CWA, while temps in SW MT will be similar to
yesterday. Warm and windy conditions return for Thurs, with a
Fire Weather Watch issued for our grassland fire zones. Highs
bounce back to the upper 70s and low 80s, while a disturbance
passing by to the north induces strong winds as it interacts with
high pressure west of the Divide. Sustained winds of 20-30 mph are
expected to be widespread, and forecast model soundings indicate
that gusts to 40 mph or even higher are possible.

The passage of the disturbance will bring some zonal flow and
lower heights on Fri, and highs are forecast to be about 10
degrees lower than Thurs. As a deepening tough pushes onshore to
the west, it may induce a bit of ridging over the northern Rockies
on Saturday, allowing temps to swing a bit higher again. However,
the temp forecast on Saturday is not as certain, as it is
dependent on the speed of the approaching trough - a faster trough
would likely bring in more cloud cover and keep temps lower.
SW-W'ly flow aloft for Friday and Saturday may allow for a bit
more smoke to move into the region, at least aloft, and especially
over Southwest MT. -Kredensor/Brusda

Sunday through next Wednesday...
A weather pattern change will occur on Sun, as an upper level
trough moves inland from the Pacific and toward the Rockies and
Plains. Expect cooler temperatures, along with a chance for
rain/snow showers. The snow will most likely fall at elevations
above 6000 feet, but snow levels may drop to at least 5000 feet
for a period. At least some of our area passes look to get snow
over the weekend. The best precip chances look to be along the
Divide and across Southwest MT. At this time, precipitation
amounts look very low over the Plains of North Central MT. As for
precip timing, models remain fairly divergent on the details of
this trough, including how fast it progresses eastward, and
whether or not a cut-off upper low will form. Regardless, there is
at least pretty good agreement on precip in western and SW MT
Saturday night into Sunday, when there are some likely POPs along
the Divide and in SW MT. Some showers may linger over the area
into Monday and Tuesday, but confidence is low and POPs are
generally 30 percent or less. Periods of windy conditions are also
possible over North Central MT as we move into early next week as
well, but higher humidity should keep fire weather concerns on the
low side. -Kredensor/Brusda

&&

.AVIATION...
520 AM MDT Wed Oct 7 2020 (07/12Z TAF Period)

VFR conditions are expected to persist through the period for all
sites. Some afternoon breezes will pick up from the east and
southeast across the north-central plains, mainly affecting KHVR,
KLWT, and KCTB, but at this time wind gusts look to stay generally
under 20 knots. -Kredensor

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Seasonable conditions are expected on today, but a return to
windy/low humidity weather is expected on Thursday. Thus a Fire
Weather Watch remains in effect for much of North Central MT.

Looking ahead, a transition to cooler temperatures and a chance
for showers will move into the region starting on Sunday. However,
periods of windy conditions are also possible early next week, but
afternoon temperatures will be quite a bit cooler, near or even a
bit below seasonal norms. -Kredensor/Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  72  44  83  45 /   0   0   0   0
CTB  65  41  76  42 /   0   0   0  10
HLN  77  43  81  44 /   0   0   0   0
BZN  77  36  79  36 /   0   0   0   0
WYS  69  23  70  22 /   0   0   0   0
DLN  74  38  76  38 /   0   0   0   0
HVR  70  40  82  44 /   0   0   0   0
LWT  71  43  82  44 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

Fire Weather Watch from Thursday afternoon through Thursday
evening Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.